Alabama, 2017

Flash Flooding and Flood in Alabama, August 4, 2017

August 4, 2017 · NWS MOB · 4 events in 2 counties and zones

Slow moving thunderstorms produced very heavy rain which caused flooding across southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Slow moving thunderstorms produced very heavy rain which caused flooding across southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 4, 2:55 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 4, 2:55 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
355 PM CDT Fri Aug 4 2017

.NEAR TERM /Now Through Saturday/...Overall weather pattern
remains relatively unchanged for the near term. The old frontal
boundary that has been hanging out just offshore over the Gulf has
lifted toward the coast and is becoming more diffuse. Meanwhile,
another weak frontal boundary will drop south into northern portions
of the forecast area by late Saturday. These boundaries will
continue to act as a low level focus for showers and storms with a
very moist airmass in place. Aloft, yet another weak shortwave will
round the base of the broad upper trough over the eastern half of
the country, and move across the forecast area late tonight and
early Saturday. Large area of rain from earlier today has moved east
of the forecast area this afternoon, with some scattered convection
developing in the still moderately unstable airmass in the wake of
the departing rain area. Similar to yesterday, don't expect a lot of
precipitation this evening across the area, although there will be
some lingering isolated convection over the coastal counties. By
late tonight and early Saturday, however, look for additional
development of rain with embedded showers and storms as the
aforementioned shortwave moves east across the area. Areas along the
coast between Mobile Bay and Destin have seen 3 to 4 inches of rain
today , with some locations up to around 8 inches. Most of the
models indicate that much of the heavier rainfall expected late
tonight and Saturday will likely remain offshore, but it will be
close enough to the coastal counties that locally heavy rainfall
could again be possible, and we will maintain a limited risk for
flooding, mostly nuisance type (ie -ponding of water on roads, as
well as some minor standing water in urban and poor drainage areas),
through Saturday. WPC also advertises a Marginal Risk of Excessive
Rainfall for the same area. Lows tonight in the lower 70s over
interior zones and mid 70s along and near the coast. Highs on
Saturday ranging from the mid 80s along and near the coast to some
temperatures possibly near 90 well inland. Clouds and rainfall could
effect these temps, with a slight downward trend possible, but
difficult to forecast any breaks in the clouds that could rapidly
warm things up so will go with the above mentioned temps for
now. 12/DS

.SHORT TERM /Saturday night Through Monday night/...The weather
this weekend into early next week will be driven by a series of
mid-level impulses swinging through the local area from the
northwest. At the surface, high pressure building into the
central Gulf maintains the moist south to southwesterly flow over
the local area while a cold front approaching from the north
stalls roughly along the I-20 corridor. South of this front, a
typical warm and moist summertime airmass will combine with the
passing shortwaves aloft to continue the above-seasonal chances
for showers and storms Sunday. Best rain chances shift from
offshore and along the coast to more inland, where greater
instability via daytime heating and proximity to the passing
shortwave and stalled front will be more supportive of convective
activity. Have kept likely PoPs for areas generally along and
north/west of I-65 during morning and afternoon hours Sunday, with
other areas remaining in the high-end chance category. The front
then lifts off to the northeast heading into Monday, with plenty
of deep-layer moisture remaining in place to support another
chance for showers and storms Monday afternoon. Locally heavy
downpours, frequent lightning, and gusty outflow winds will be
the primary threats with the stronger storms each day.

Temperatures return closer to seasonal during the short term,
given more scattered coverage of showers and storms and thus more
efficient heating as the sun is able to peak through the clouds.
Expect high temps to get up into the upper 80's to around 90
across most of the area Sunday and Monday afternoons. Overnight
lows remain muggy and in the mid 70's each night. 49/TC

.LONG TERM /Tuesday Through Friday/...The wet pattern continues
through next week as the barrage of upper level shortwaves
continues to take advantage of the warm and moist summertime
airmass beneath. Expect scattered showers and thunderstorms to
form each day, with greater coverage occurring along mesoscale
features such as sea breezes and outflow boundaries. Locally heavy
downpours, frequent lightning, and gusty outflow winds will
remain the primary threats with stronger storms. Meanwhile, temps
run around normal for this time of year, with upper 80's to low
90's each afternoon and low to mid 70's each night. 49/TC

&&

.MARINE...Showers and thunderstorms will continue over the
coastal waters late this afternoon and early this evening, diminish
for a short period of time late this evening, then redevelop over
the marine area, especially the Gulf waters late tonight in to
Saturday morning. A moderate to occasionally strong southwest flow
will continue through tonight, then diminish slightly on Saturday,
but winds and seas will be locally higher near scattered to numerous
showers and thunderstorms. Saturday night through the middle part of
next week, a light south to southeast wind is expected, with a
continued chance of showers and storms, although less numerous than
over the past few days. Seas initially up to around 4 feet well
offshore, but subsiding to no more than 2 to 3 feet by Saturday
night, continuing through Wednesday night. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      72  87  74  88 /  40  50  60  50
Pensacola   74  86  77  87 /  50  60  40  50
Destin      76  85  78  86 /  50  60  20  50
Evergreen   71  90  73  89 /  40  50  20  60
Waynesboro  71  90  71  88 /  30  30  30  60
Camden      71  91  73  89 /  30  30  20  60
Crestview   72  86  73  88 /  50  50  20  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 4, 4:24 AM CST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
524 AM CDT Fri Aug 4 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-051030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
524 AM CDT Fri Aug 4 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Periods of heavy rain may lead to nuisance type flooding,
especially across coastal Alabama and northwest Florida through
tonight.

A moderate risk of rip currents will continue along the gulf
beaches of Alabama and northwest Florida through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of heavy rain may lead to nuisance type flooding,
especially across coastal Alabama and northwest Florida through
Sunday.

A moderate risk of rip currents will continue along the gulf
beaches of Alabama and northwest Florida through Sunday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Thursday.

GMZ630>635-650-655-670-675-051030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
524 AM CDT Fri Aug 4 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Hazardous wind and wave conditions can be expected over the gulf
waters of Alabama and Northwest Florida from 20 to 60 nm out
today and early tonight.

Winds and seas will be higher near scattered to numerous showers
and thunderstorms through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winds and seas will be higher showers and thunderstorms through
the forecast period. Less coverage is expected Sunday through
early next week.

In the hours before

Special weather statement, Aug 4, 4:37 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
537 PM CDT FRI AUG 4 2017

ALZ263-042300-
Mobile Central AL-
537 PM CDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE COUNTY UNTIL 600 PM CDT...

At 537 PM CDT, the strong thunderstorm was located over Tillmans
Corner. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tillmans Corner, Theodore and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3062 8826 3067 8820 3062 8808 3052 8820
      3053 8820
TIME...MOT...LOC 2237Z 314DEG 4KT 3061 8820

The radar

The Mobile radar (KMOB), 11 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Mobile

When
August 4, 4:45 PM CST to 6:30 PM CST
Where
Mobile County, 1.01 mi SE of Cottage Hill to 0.94 mi SSE of Cottage Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.638, -88.140

Heavy rain caused water over the roadway at US 90 and Azalea Road.

Flash Flood, Mobile

When
August 4, 4:45 PM CST to 6:30 PM CST
Where
Mobile County, 2.82 mi S of (Mob)mobile Bates Fl to 2.81 mi S of (Mob)mobile Bates Fl
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.640, -88.223

Heavy rain caused water over the roadway near Schillinger and Cottage Hill Road.

Flash Flood, Mobile

When
August 4, 4:45 PM CST to 6:30 PM CST
Where
Mobile County, 2.82 mi ENE of Dawes to 2.73 mi ENE of Dawes
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.616, -88.206

Heavy rain caused water over the roadway near Sollie Road near Halls Mill Creek.

Flood, Crenshaw

When
August 4, 9:10 PM CST to 10:10 PM CST
Where
Crenshaw County, 6 mi S of Luverne to 3.24 mi NW of Brantley Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.633, -86.270

Heavy rain caused all lanes on US Highway 331 to be closed at MM 49.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718913, 718914, 718915, 719439.